Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 39, NWS New Orleans, LA

February 16, 2008Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Feb 16, 2008, 8:19 AM CST for Tangipahoa Parish, Louisiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 16, 2008, 8:19 AM CST (14:19 UTC)
Expired
Feb 16, 2008, 8:45 AM CST
In force
26 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Tangipahoa Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 161420
SVRLIX
LAC105-161445-
/O.NEW.KLIX.SV.W.0039.080216T1419Z-080216T1445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
819 AM CST SAT FEB 16 2008

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF AMITE...

* UNTIL 845 AM CST

* AT 816 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM KENTWOOD TO AMITE TO INDEPENDENCE...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WILMER AND LORANGER BY 825 AM CST...
  
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

LAT...LON 3097 9035 3091 9034 3090 9031 3068 9024
      3066 9025 3050 9025 3053 9056 3075 9050
      3096 9057 3098 9056
TIME...MOT...LOC 1419Z 274DEG 34KT 3088 9044 3075 9040
          3061 9043

$$

24
1 follow-up statement
000 
WWUS54 KLIX 161443
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
841 AM CST SAT FEB 16 2008

LAC105-161451-
/O.EXP.KLIX.SV.W.0039.000000T0000Z-080216T1445Z/
TANGIPAHOA LA-
841 AM CST SAT FEB 16 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TANGIPAHOA PARISH
WILL EXPIRE AT 845 AM CST...

THIS LINE OF STORMS WAS MOVING INTO WASHINGTON PARISH AND NORTHEAST 
ST TAMMANY PARISH AT THIS TIME. THE SEVERE WEATHER THREAT WILL END 
FOR TANGIPAHOA PARISH AT 845 AM. 

NO REPORTS OF HIGH WINDS OR DAMAGE WERE RECEIVED WITH THIS LINE. IF 
YOU HAVE STORM DAMAGE...HAIL OR HIGH WIND REPORTS PLEASE NOTIFY YOUR 
SHERIFFS OFFICE. THEY WILL RELAY THE REPORTS TO THE NATIONAL 
WEATHER SERVICE IN SLIDELL. 

LAT...LON 3097 9035 3091 9034 3090 9031 3068 9024
      3066 9025 3050 9025 3053 9056 3075 9050
      3096 9057 3098 9056
TIME...MOT...LOC 1441Z 274DEG 34KT 3086 9020 3073 9016
          3059 9019

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 3:35 AM CST, 4 hours 44 minutes earlier.

Area forecast discussion, Feb 16, 3:35 AM CST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
335 AM CST SAT FEB 16 2008

.DISCUSSION...

EARLY THIS MORNING THERE WAS AN UPPER-LEVEL LOW OVER NORTHWESTERN
MEXICO/SOUTHWESTERN US WITH A SURFACE LOW DEVELOPING ALONG A
FRONTAL BOUNDARY OVER SOUTHERN/SOUTHEASTERN TEXAS. WARM...MOIST
AIR WILL PUSH ONSHORE OVER LOUISIANA AND MISSISSIPPI TODAY...WITH
THE SURFACE LOW PUSHING INTO MISSOURI BY SUNDAY MORNING. THE UPPER
LOW WILL BE PUSHING INTO MISSOURI BY SUNDAY MORNING ALSO. THE
GFS...NAM...ECMWF ALL HAVE SIMILAR SOLUTIONS WITH THIS
SYSTEM...ALTHOUGH THE GFS IS A LITTLE FASTER. THE NAM SHOWS 0-3KM
STORM RELATIVE HELICITY GOING UP TO 439 M2/S2 BY 12Z AND THE GFS
481 M2/S2 BY 06Z SUNDAY. A STRONG LOW-LEVEL JET ALSO WILL AID IN
STORM DEVELOPMENT AND INTENSITY. HOWEVER THE BETTER DYNAMICS WILL
REMAIN FARTHER NORTH. TEMPS SHOULD REMAIN FAIRLY WARM ON
SUNDAY...BEFORE THE COLD PUSH SUNDAY NIGHT AND MONDAY. TRANQUIL
WEATHER IS EXPECTED MONDAY AND TUESDAY AS HIGH PRESSURE SLIDES
ACROSS THE AREA. BY WEDNESDAY AFTERNOON THE HIGH WILL HAVE MOVED
TO THE EAST...LEADING TO RETURN FLOW OVER LOUISIANA AND A CHANCE
FOR SOME SHOWERS. HOWEVER IT WILL BE UNTIL THURSDAY BEFORE THE
NEXT SHORTWAVE DROPS INTO WEST TEXAS AND AIDS IN THE DEVELOPMENT
OF THE NEXT SURFACE SYSTEM. AS OF THE 00Z RUN OF THE GFS...IT
LOOKS LIKE THIS SYSTEM WILL PASS TO THE NORTH OF OUR PCWA...WITH
THE FRONT STALLING TO OUR NORTH FRIDAY AND SATURDAY.

.AVIATION...

GENERALLY VFR TODAY...EXCEPT FOR SOME MVFR CONDITIONS THIS MORNING
IN SOME LIGHT RAIN AROUND BTR OR LIGHT FOG/STRATUS AT
MSY...GPT...MCB.

.MARINE...

WINDS WILL PICK UP WITH THIS LOW PRESSURE SYSTEM WITH A SMALL
CRAFT ADVISORY LIKELY TO BE REQUIRED SATURDAY NIGHT INTO SUNDAY.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  69  55  73  40 /  30  70  70  10
BTR  71  56  73  42 /  30  70  70  10
MSY  72  60  73  48 /  30  70  70  10
GPT  69  58  71  44 /  20  60  70  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

25
Hazardous weather outlook, Feb 16, 6:00 AM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
600 AM CST SAT FEB 16 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-161800-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE-
ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE-
POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
600 AM CST SAT FEB 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A SURFACE LOW PRESSURE SYSTEM WILL FORM OVER TEXAS AND MOVE NORTHEAST
ACROSS THE MID MISSISSIPPI VALLEY...DRAGGING A COLD FRONT INTO
LOUISIANA ON SUNDAY. STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP
AHEAD AND ALONG THE FRONT LATE SATURDAY NIGHT INTO EARLY SUNDAY
MORNING. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL MAY OCCUR
WITH A SQUALL LINE PASSAGE EARLY SUNDAY MORNING. THERE REMAINS A
SLIGHT THREAT FOR SOME OF THESE STORMS TO BECOME SEVERE.

MARINE...
SMALL CRAFT ADVISORY CONDITIONS MAY DEVELOP LATE SATURDAY NIGHT AS A
COLD FRONT APPROACHES THE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG THUNDERSTORMS...WITH A SLIGHT THREAT OF SEVERE
THUNDERSTORMS...WILL BE MOVING THROUGH EXTREME SOUTHEASTERN LOUISIANA
AND COASTAL MISSISSIPPI SUNDAY MORNING. SMALL CRAFT ADVISORY
CONDITIONS MAY CONTINUE INTO MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Feb 16, 6:41 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
641 AM CST SAT FEB 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 AM     TSTM WND DMG     MORGANZA                30.74N 91.59W
02/16/2008                   POINTE COUPEE      LA   LAW ENFORCEMENT

            SEVERAL TREES DOWN...POSSIBLE FUNNEL CLOUD

&&

25

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 6:15 AM CSTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana45 min
Feb 16, 6:44 AM CSTTornado WarningLIXEast Feliciana, Pointe Coupee, West Feliciana31 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.